Ticlopidine-associated pancytopenia: implications of an acetylsalicylic acid alternative.

Published

Journal Article

Ticlopidine is an antiplatelet agent that has been proven efficacious in preventing vascular events in patients with a history of vasculopathy. Neutropenia is a significant adverse effect and pancytopenia is rarely reported. A fatal case of pancytopenia associated with unmonitored use of ticlopidine is presented. A 59-year-old woman presented with severe pneumonia and profound neutropenia (absolute neutrophil count 0%). She deteriorated with development of acute respiratory distress syndrome and a marked reduction in trilineage hematopoiesis. Despite prompt marrow response to granulocyte macrophage colony-stimulating factor (GM-CSF) and cessation of ticlopidine, appropriate antibiotics and other supportive therapy, she died 17 days after admission. Hematological monitoring is imperative to identify potential complications: if discovered late, there may be a role for GM-CSF for marrow support. Ticlopidine is indicated for patients intolerant of or nonresponsive to acetylsalicylic acid therapy. As the use of ticlopidine increases, clinicians must be aware of potential life-threatening complications associated with its use and monitor appropriately.

Full Text

Duke Authors

Cited Authors

  • Gill, S; Majumdar, S; Brown, NE; Armstrong, PW

Published Date

  • October 1997

Published In

Volume / Issue

  • 13 / 10

Start / End Page

  • 909 - 913

PubMed ID

  • 9374946

Pubmed Central ID

  • 9374946

International Standard Serial Number (ISSN)

  • 0828-282X

Language

  • eng

Conference Location

  • England